While no longer prescribed for weight loss in the same frequency as they once were, amphetamines are widely prescribed to treat Attention Deficit Hyperactivity Disorder. In what seems an unexpected reaction, individuals with ADD tend to calm down under the influence of these drugs while individuals without ADD become hyperactive.
medications include: Ritalin, Adderall, Dexedrine
Amphetamine pills come in a wide variety of forms, including tablets and time-release capsules. While prescription use dictates they are to be ingested, recreational users usually crush the pills and snort them for a more intense effect.
Amphetamines are very habit-forming. They are both psychologically and physically addictive, and while medications like Dexedrine and Adderall are certainly less addictive than Methamphetamine or Cocaine, individuals who tend towards the use of stimulants can easily fall prey to legal speed.
Withdrawal symptoms include: exhaustion, insomnia, confusion, anxiety, depression, and hunger.
It is possible (though relatively difficult) to overdose on prescription amphetamines, especially if they are combined with other stimulants (such as Cocaine, Ephedrine, or Caffeine). Any user should be aware of how much he/she is using and note the effect on his/her body, especially heartrate. (Amphetamine overdoses occur due to cardiac arrest.)
Standard prescription amphetamine doses are often high enough to result in significant withdrawal symptoms even as the first dose wears off (called "crashing"). The user usually will experience irrational irritability and loss of patience, often becoming infuriated over unimportant things. This can usually be remedied by eating, as much of this has to do with the supression of appetite caused by the drug. (The user often does not realize that he/she is hungry, but eating will make him/her feel better and ease withdrawal symptoms.) Hydration is also important; some individuals experience supression of thirst as well and will get headaches when they crash, in addition to stomach pains.
In some individuals, stomach discomfort can be extensive enough to make it difficult to ingest food without vomiting or getting diarrhea. This obviously can cause problems from malnourishment or dehydration if continued for long enough.
It is also possible to develop a paranoid psychosis from over-use of these drugs. As with any amphetamine, the apparent mind-clearing effects of the drug tend to mask an underlying hypersensitivity and tension. Especially when compounded by lack of sleep, it is easy for a user to become extremely anxious and even irrationally suspicious of those around him/her. While it is certainly not as significant a problem as with methamphetamine, users should NOT underestimate drugs merely because they are legally prescribed. The fact is that the same type of paranoid delusions can result from sustained use of any sort of amphetamine. The best advice to a user who finds him/herself in this position is to stop using immediately and try to get some sleep, then seek medical help if one still has addiction problems.
Be aware. If you are a user, make sure you are not behaving irrationally, exhibiting psychosis, or avoiding crashing simply through more use. If you know someone who is a user, do not ignore strange behavior. Seek medical help if necessary.
Eat. Drink water. Using amphetamines for dieting purposes is dangerous and often signifies underlying eating disorders.
Cranking is NEVER an appropriate substitute for sleep. Staying up for days dramatically increases your chances of developing a paranoid psychosis, not to mention addiction. It also leads to (often unnoticed) fatigue and contributes to all sorts of other health problems.
Last Updated: 1/21/09